Arizona, 2012Heavy Snow in Arizona, March 18 to 19, 2012
March 18 to 19, 2012 · NWS PSR · 1 event in 1 county or zone
A vigorous, cold and wet Pacific upper level low pressure system moved into Arizona during the day on Sunday March 18th. The low brought scattered to numerous rain showers to the central deserts, as well as widepsread rain and snow showers to the higher terrain of southern Gila County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous, cold and wet Pacific upper level low pressure system moved into Arizona during the day on Sunday March 18th. The low brought scattered to numerous rain showers to the central deserts, as well as widepsread rain and snow showers to the higher terrain of southern Gila County. Snow levels fell overnight Sunday night to near 3000 feet, and two to five inches of new snow fell below 5000 feet, affecting communities such as Globe and Miami and forcing the closure of area highways such as US 60. Snow diminished during morning hours on Monday March 19 as the low began to exit to the east of Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 18, 5:47 AM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Mar 18, 5:47 AM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
547 AM MST SUN MAR 18 2012
.SYNOPSIS...
A STRONG PACIFIC STORM WILL BRING UNSETTLED WEATHER TO THE REGION
THROUGH MONDAY. RAIN WILL CHANGE TO SNOW IN THE LOWER ELEVATIONS OF
SOUTH CENTRAL ARIZONA THIS MORNING...WITH SEVERAL INCHES OF SNOW
ABOVE 3500 FEET. CLEARING SKIES ARE EXPECTED IN SOUTHEAST CALIFORNIA
AND SOUTHWEST ARIZONA TONIGHT AND MONDAY...BUT WITH THE CHANCE OF
RAIN AND SNOW SHOWERS CONTINUING IN SOUTH CENTRAL ARIZONA. CLEARING
AND WARMER WEATHER CAN BE EXPECTED TUESDAY...WITH MUCH WARMER
WEATHER NEXT WEDNESDAY THROUGH SATURDAY.
&&
.DISCUSSION...
TODAY AND TONIGHT...
A POWERFUL PACIFIC STORM CONTINUED TO MOVE INTO AZ THIS MORNING. A
STRONG COLD FRONT WAS ABOUT 50 MILES WEST OF PHOENIX AT 2 AM. BLENDED
PRECIP WATER PRODUCT SHOWED A GOOD DEAL OF MOISTURE ADVECTION...WITH
A RELATIVELY HIGH 850 MB MOISTURE PLUME PARALLELING THE COLD FRONT.
PERIODS OF RAIN...SOME MODERATE TO HEAVY SHOULD WILL ACCOMPANY THE
FRONT...WITH THE HEAVIEST MOVING INTO THE GREATER PHOENIX AREA
BETWEEN 3 AM AND 8 AM. PARTICULARLY HEAVY RAIN IS SLATED FOR THE
UPSLOPE MTNS AND FOOTHILLS NORTHWEST THROUGH EAST OF PHOENIX.
SNOW LEVELS BY 5 AM SHOULD SLOPE UPWARD FROM NEAR 3000 FEET IN
SOUTHEAST CA TO 6000 FEET JUST EAST OF PHOENIX. HOWEVER BY 8 OR 9 AM
SNOW LEVELS SHOULD QUICKLY FALL TO AROUND 3000 FEET REGION WIDE. A
WINTER STORM WARNING CONTINUES FOR THE MOUNTAINS OF SOUTHERN GILA
COUNTY ZONE 24 TODAY AND TONIGHT. PERIODS OF RAIN IN SOUTHERN GILA
COUNTY WILL QUICKLY CHANGE TO SNOW AFTER 8 AM...WITH BURSTS OF HEAVY
SNOW THROUGH NOON. AS THE AIRMASS BECOMES A LITTLER DRIER LATER
TODAY SNOW WILL BECOME LIGHTER BUT WITH SEVERAL MORE INCHES ABOVE
3500 FEET EXPECTED THROUGH TONIGHT. AGAIN...MOST SNOW ACCUMULATIONS
ARE EXPECTED ABOVE 3500 FEET IN SOUTHERN GILA COUNTY.
ONLY SCATTERED LIGHT PRECIP IS EXPECTED IN SOUTHEAST CA AND
SOUTHWEST AZ THE REMAINDER OF TODAY....DIMINISHING TONIGHT.
MONDAY...
A COLD UNSETTLED AIRMASS WILL RESULT IN A CHANCE OF RAIN AND
MOUNTAIN SNOW SHOWERS OVER SOUTH CENTRAL AZ GENERALLY FROM NEAR
PHOENIX EASTWARD. CLEARING IS EXPECTED IN SOUTHEAST CA AND SOUTHWEST
AZ MONDAY.
TUESDAY THROUGH SUNDAY...
DRY WEATHER WITH A WARMING TREND. DESERT TEMPERATURES WILL FINALLY
WARM BACK INTO THE 80S BY THURSDAY AND FRIDAY.
&&
.AVIATION...
SOUTHWEST AND SOUTH CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
SURFACE COLD FRONT MAKING IT/S WAY THROUGH CENTRAL ARIZONA THIS
MORNING...GENERATING WIDESPREAD SHOWERS...LOW CEILINGS AND ELEVATED
WEST WINDS FOR THE PHOENIX AREA TERMINALS. SHOWERS WILL SLOWLY MOVE
TO THE EAST...BECOMING MORE ISOLATED IN NATURE THROUGH THE
LATE MORNING...POTENTIALLY AFTER 18/1500Z. UNDER THE HEAVIEST
SHOWERS...CIGS COULD DROP TO LOW MVFR /NEAR 2000 TO 3000 FT/
HEIGHTS. POST-FRONTAL WEST WINDS WILL CONTINUE THROUGH THE
MORNING...AT TIMES GUSTING UP TO 30 KTS. AS THE MAIN UPPER LEVEL LOW
CONTINUES TO MOVE THROUGH THE REGION...AFTERNOON INSTABILITY COULD
LEAD TO SOME CB DEVELOPMENT ACROSS CENTRAL ARIZONA AND INCLUDED THAT
IN THE MORNING TAF PACKAGE. MOSTLY BROKEN SKIES WILL REMAIN THROUGH
THIS EVENING AS SHOWER ACTIVITY DIMINISHES...WITH WINDS SLOWLY
RELAXING INTO THE EVENING AS WELL.
SOUTHWEST AZ AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
BREEZY TO GUSTY WEST-SOUTHWEST WINDS AND VICINITY SHOWER DEVELOPMENT
WILL PERSIST FOR BOTH KIPL AND KBLH...WITH VERY WINDY CONDITIONS ARE
LIKELY AT KIPL BY LATE THIS MORNING. MAY SEE GUSTS TO NEAR 50 MPH AT
TIMES AFTER THE NOON HOUR WITH VSBYS PERIODICALLY DOWN BELOW 3 MILES
IN BLOWING SAND OR DUST FOR KIPL. WEST-SOUTHWEST WINDS WILL LINGER
THROUGH THE EARLY EVENING...GRADUALLY DECREASING WITH SPEED
OVERNIGHT...WITH SCT TO BKN MID LEVEL CLOUD DECKS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
WEAK AND LOW AMPLITUDE UPPER LEVEL RIDGE WILL DEVELOP BEHIND
MONDAY/S LOW PRESSURE SYSTEM...BRINGING IN DRYING NORTHERLY UPPER
LEVEL FLOW. TEMPERATURES WILL MAKE A SLOW RECOVERY TO NORMAL
READINGS AND MIN RH VALUES WILL ALSO DRY SLOWLY...INTO THE
TEENS...BY THE END OF THE WEEK. WINDS WILL RELAX TUESDAY...BECOMING
GENERALLY DIURNAL...AT TIMES TURNING EAST-NORTHEASTERLY...WITH LIGHT
SPEEDS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...WINTER STORM WARNING FROM 8 AM SUNDAY TO 8 AM MST MONDAY AZZ024.
CA...WIND ADVISORY 11 AM TO 8 PM SUNDAY CAZ033.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...VASQUEZ
AVIATION...NOLTE
FIRE WEATHER...NOLTE
Hazardous weather outlook, Mar 18, 5:46 AM MST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
546 AM MST SUN MAR 18 2012
AZZ022-023-027-028-191300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
546 AM MST SUN MAR 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING. HAZARDS INCLUDE DANGEROUS LIGHTNING AND STRONG
GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ024-191300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
546 AM MST SUN MAR 18 2012
...WINTER STORM WARNING IN EFFECT UNTIL 8 AM MST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
PERIODS OF MODERATE TO HEAVY SNOW WILL DEVELOP TODAY AND TONIGHT
ABOVE 3500 FEET. HAZARDS INCLUDE SLICK AND SNOW PACKED ROADS...AND
LOW VISIBILITY IN SNOW AND FOG.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...LIGHT SNOW WILL CONTINUE MONDAY ABOVE 3000 FEET. HAZARDS
INCLUDE SLICK AND SNOW PACKED ROADS...AND LOW VISIBILITY IN SNOW AND
FOG.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING THROUGH 8 AM MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Heavy Snow, Southern Gila/Tonto Nf Foothills
- When
- March 18, 8:00 AM MST to March 19, 10:00 AM MST
- Where
- Southern Gila/Tonto Nf Foothills forecast zone
- Reported by
- Trained Spotter
A strong, cold and wet Pacific low pressure system moved into Arizona during the day on Sunday, March 18. The system brought widespread showers of rain and snow to the higher terrain east of Phoenix. Snow levels fell to near 3000 feet overnight Sunday night into Monday morning. A number of trained weather spotters across southern Gila County reported locally heavy snow which began Sunday morning and continued into Monday morning. One weather spotter in Globe at 4600 foot elevation reported a minimum of 5 inches new snow as of 8 AM Monday morning. Several additional reports of 2 inches or more in the Globe-Miami area were received. Conditions at Top of the World were bad enough to close US 60, and conditions were equally as poor on highway 60/77 heading towards Show Low. As of 1030 pm on the 18th, law enforcement and rescue personnel had been dispatched to many accidents. There was a serious accident on highway 77 towards Show Low, but crews were having a difficult time getting through due to snowpacked conditions.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, March 18, 20125 injured · $1.8 million · EF3 · 17 events
- Tornado and Hail in Texas, March 18 to 19, 20123 injured · $1.0 million · EF2 · 7 events
- Wildfire and High Wind in Colorado, March 18 to 19, 20123 injured · $250,000 · 59 kt wind · 3 events
- Hail and Damaging Winds in Texas, March 18 to 19, 20121 injured · $150,000 · 1 in hail · 9 events
- Heavy Snow and High Wind in New Mexico, March 18 to 20, 2012$48,000 · 70 kt wind · 28 events
- Hail and Damaging Wind in South Dakota, March 18, 2012$110,000 · 4.25 in hail · 3 events
- Flooding and Hail in Ohio, March 18, 2012$2,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Texas, March 18 to 19, 2012$5,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Oklahoma, March 18 to 19, 2012EF0 · 15 events
- Winter Storm and Winter Weather in Colorado, March 18 to 20, 201212 events
- High Wind in Colorado, March 18, 201252 kt wind · 12 events
- Hail in Kansas, March 18 to 19, 20121.25 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362047.